Alert archive / Arizona / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 7, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 17, 2019, 4:10 PM MST for Santa Cruz County, Arizona. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2019, 4:10 PM MST (23:10 UTC)
- Expired
- Jul 17, 2019, 4:59 PM MST
- In force
- 49 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Santa Cruz County, AZ
The radar
The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:30 PM MST | TSTM WND DMG | 1 Ssw Nogales, AZ | CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 1 SSW NOGALES. MULTIPLE TREES DOWN NEAR INTERSECTION OF WESTERN AVE AND N BAUTISTA ST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.2 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 329 J/kg
- Mixed-layer CIN
- -221 J/kg
- Mixed-layer LCL
- 2485 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
464
WUUS55 KTWC 172310
SVRTWC
AZC023-180015-
/O.NEW.KTWC.SV.W.0007.190717T2310Z-190718T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
410 PM MST Wed Jul 17 2019
The National Weather Service in Tucson has issued a
* Severe Thunderstorm Warning for...
South central Santa Cruz County in southeastern Arizona...
* Until 515 PM MST.
* At 409 PM MST, a severe thunderstorm was located near Nogales, and
is moving slowly west.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Nogales, Nogales International Airport, Patagonia Lake State Park
and Kino Springs.
This includes the following highways...
Interstate 19 between mile markers 1 and 8.
Route 82 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Hail and damaging winds and continuous cloud to ground lightning is
occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3154 11089 3143 11069 3133 11074 3133 11104
3134 11105
TIME...MOT...LOC 2309Z 130DEG 4KT 3134 11086
HAIL...0.88IN
WIND...60MPH
$$
JRM2 follow-up statements
686
WWUS55 KTWC 172327
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
427 PM MST Wed Jul 17 2019
AZC023-180015-
/O.CON.KTWC.SV.W.0007.000000T0000Z-190718T0015Z/
Santa Cruz-
427 PM MST Wed Jul 17 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...
At 427 PM MST, a severe thunderstorm was located over Nogales, and is
nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nogales, Nogales International Airport and Kino Springs.
This includes the following highways...
Interstate 19 between mile markers 1 and 8.
Route 82 between mile markers 1 and 9.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3144 11097 3142 11079 3133 11080 3133 11104
3134 11105
TIME...MOT...LOC 2327Z 130DEG 4KT 3138 11092
HAIL...1.00IN
WIND...60MPH
$$
JRM770
WWUS55 KTWC 172359
SVSTWC
Severe Weather Statement
National Weather Service Tucson AZ
459 PM MST Wed Jul 17 2019
AZC023-180009-
/O.CAN.KTWC.SV.W.0007.000000T0000Z-190718T0015Z/
Santa Cruz-
459 PM MST Wed Jul 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds and
heavy rain are still possible with this thunderstorm. A flash flood
warning remains in effect.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Tucson.
LAT...LON 3144 11097 3142 11079 3133 11080 3133 11104
3134 11105
TIME...MOT...LOC 2357Z 130DEG 4KT 3140 11095
$$
JRMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:10 PM MST, 2 hours earlier.
Area forecast discussion, Jul 17, 2:10 PM MST, 2 hours before
Area Forecast Discussion National Weather Service Tucson AZ 210 PM MST Wed Jul 17 2019 .SYNOPSIS...Daytime temperatures will experience a decreasing trend through the weekend and into next week. A more favorable steering flow for daily thunderstorms will become established today. This flow pattern will become even more favorable early next week. && .DISCUSSION... Satellite imagery continues to show the decaying complex of storms south of the border in Sonora, Mex. A well developed MCV is making its way across the Gulf of California. The complex moistened the lower levels of the atmosphere with widespread dewpoints in the 60s (and even 70s in spots) across the deserts. 12Z KTUS sounding came in with PW's around 1.3 inches which is in the 80th percentile (approx) along with decent mixing just above the surface. Latest hi-res deterministic and probabilistic guidance (HRRR, HREF, NBM, and UA WRFs) still indicative of a busy afternoon with initiation in the usual mountain spots south and east of Tucson. Good ensemble agreement showing the bulk of the activity across Cochise, Graham, and Greenlee Counties after 21Z, but outflow driven convection can't be entirely ruled out either in/around Tucson in the afternoon and early evening hours. There isn't spectacular steering flow in place today (5-10 kts), which will result in nearly stationary storms throughout the rest of the afternoon. Locally heavy rain/gusty winds/lightning are the primary threats. Steering flow is poised to become more favorable into the weekend and early next week, allowing for greater storm organization and rates of motion. Per the GFS and ECMWF 500 hPa height anomaly forecasts, the monsoonal ridge is expected to be in its prime location by late in the weekend/early next week, transporting much more impressive moisture values into Arizona. We can reasonably say that the monsoon flow and moisture pattern is here to stay. With dewpoints on the rise, temperatures will be less hot. KTUS has yet to reach the 100 degree mark today, a stark difference from the 110 degree day achieved yesterday. As the monsoonal pattern continues settling into its most favorable position, coupled with higher atmospheric moisture content, temperatures can be expected to top off between the upper 90s and low 100s. && .AVIATION...Valid through 19/00Z. Scattered to numerous SHRA/TSRA are expected to develop initially across the higher terrain south and east of TUS, then spreading into valley locations during the later afternoon into evening. The greatest SHRA/TSRA coverage will be along the International border including KOLS/KDUG with lower confidence of impacts for KTUS. Surface winds generally southeasterly 10-15 kts with gusts to 20 kts in the afternoon before diminishing in the evening by 18/07Z. Gusty and erratic outflow winds are expected with SHRA/TSRA. Otherwise, generally SCT-OVC clouds mainly 7-10k ft AGL through the forecast period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...More abundant moisture will result in greater shower and thunderstorm coverage with the potential for locally heavy rain, especially from Tucson south and eastward. Any storms that develop will have the potential to produce locally heavy rainfall, as they are also slow movers. Thereafter, a fairly typical monsoon pattern with enhanced moisture will continue into next week with isolated to scattered mainly afternoon and evening showers and thunderstorms. Expect brief strong, gusty and erratic winds near thunderstorms. Otherwise, 20-foot winds will be mainly under 15 mph. && .TWC WATCHES/WARNINGS/ADVISORIES...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 12:56 PM MST, 3 hours 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1256 PM MST Wed Jul 17 2019
AZZ503-507-513-172045-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
1256 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES UNTIL 145 PM MST...
At 1255 PM MST, Doppler radar was tracking a strong thunderstorm near
Parker Canyon Lake, or 10 miles southwest of Sierra Vista. This storm
was nearly stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sierra Vista, Hereford, Parker Canyon Lake, Fort Huachuca, Coronado
National Memorial and Ramsey Canyon Preserve.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3145 11055 3157 11040 3139 11016 3133 11021
3133 11049
TIME...MOT...LOC 1955Z 220DEG 0KT 3141 11036
PowellSpecial weather statement, Jul 17, 1:36 PM MST, 2 hours 34 minutes before
Special Weather Statement National Weather Service Tucson AZ 136 PM MST Wed Jul 17 2019 AZZ507-513-172100- Upper San Pedro River Valley including Sierra Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including Bisbee/Canelo Hills/Madera Canyon- 136 PM MST Wed Jul 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA...WEST CENTRAL COCHISE AND NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 200 PM MST... At 134 PM MST, Doppler radar was tracking a strong thunderstorm near Whetstone, or 16 miles northwest of Sierra Vista. This storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Whetstone, Elgin. and portions of SR 82 between Whetstone and Elgin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3178 11052 3180 11039 3167 11031 3165 11054 TIME...MOT...LOC 2034Z 350DEG 3KT 3175 11045 JRM
Special weather statement, Jul 17, 2:00 PM MST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
200 PM MST Wed Jul 17 2019
AZZ507-508-513-172130-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
200 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COCHISE COUNTY UNTIL
230 PM MST...
At 159 PM MST, Doppler radar was tracking a strong thunderstorm over
Bisbee. This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bisbee and Naco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3149 11009 3158 10984 3139 10979 3133 10991
3133 10995
TIME...MOT...LOC 2059Z 151DEG 1KT 3143 10989
JRMSpecial weather statement, Jul 17, 3:56 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
356 PM MST Wed Jul 17 2019
AZZ503-513-172345-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-
356 PM MST Wed Jul 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANTA CRUZ COUNTY
UNTIL 445 PM MST...
At 354 PM MST, Doppler radar was tracking a strong thunderstorm over
Nogales International Airport, or 7 miles northeast of Nogales.
Another strong storm was just east of Kino Springs. These storm are
slowly moving toward the west and southwest.
Half inch hail and winds in excess of 45 mph will be possible with
these storms.
Locations impacted include...
Nogales, Nogales International Airport, Patagonia Lake State Park and
Kino Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3141 11100 3153 11085 3143 11071 3133 11073
3133 11096
TIME...MOT...LOC 2254Z 037DEG 2KT 3144 11084
JRMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:19 PM MST | Special Weather Statement | TWC | Santa Cruz | 41 min |
| Jul 17, 12:56 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Jul 17, 1:36 PM MST | Special Weather Statement | TWC | Santa Cruz | 24 min |
| Jul 17, 2:00 PM MST | Special Weather Statement | TWC | Cochise | 30 min |
| Jul 17, 2:16 PM MST | Areal Flood Advisory | TWC | Cochise | 119 min |
| Jul 17, 3:56 PM MST | Special Weather Statement | TWC | Santa Cruz | 49 min |
| Jul 17, 3:58 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 4 hr |
| Jul 17, 4:12 PM MST | Flash Flood Warning | TWC | Santa Cruz | 3 hr |
| Jul 17, 4:22 PM MST | Special Weather Statement | TWC | Cochise | 38 min |
| Jul 17, 4:47 PM MST | Special Weather Statement | TWC | 28 min | |
| Jul 17, 4:53 PM MST | Special Weather Statement | TWC | Cochise | 37 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.